We use cookies to ensure that we give you the best experience on our website. By continuing to browse this repository, you give consent for essential cookies to be used. You can read more about our Privacy and Cookie Policy.

Durham Research Online
You are in:

Classifying the complexity of constraints using finite algebras.

Bulatov, A. and Jeavons, P. and Krokhin, A. (2005) 'Classifying the complexity of constraints using finite algebras.', SIAM journal on computing., 34 (3). pp. 720-742.


Many natural combinatorial problems can be expressed as constraint satisfaction problems. This class of problems is known to be NP-complete in general, but certain restrictions on the form of the constraints can ensure tractability. Here we show that any set of relations used to specify the allowed forms of constraints can be associated with a finite universal algebra and we explore how the computational complexity of the corresponding constraint satisfaction problem is connected to the properties of this algebra. Hence, we completely translate the problem of classifying the complexity of restricted constraint satisfaction problems into the language of universal algebra.We introduce a notion of "tractable algebra," and investigate how the tractability of an algebra relates to the tractability of the smaller algebras which may be derived from it, including its subalgebras and homomorphic images. This allows us to reduce significantly the types of algebras which need to be classified. Using our results we also show that if the decision problem associated with a given collection of constraint types can be solved efficiently, then so can the corresponding search problem. We then classify all finite strictly simple surjective algebras with respect to tractability, obtaining a dichotomy theorem which generalizes Schaefer's dichotomy for the generalized satisfiability problem. Finally, we suggest a possible general algebraic criterion for distinguishing the tractable and intractable cases of the constraint satisfaction problem.

Item Type:Article
Keywords:Constraint satisfaction problem, Universal algebra, Dichotomy theorem.
Full text:(VoR) Version of Record
Download PDF
Publisher Web site:
Publisher statement:© 2005 Society for Industrial and Applied Mathematics
Date accepted:No date available
Date deposited:07 October 2008
Date of first online publication:April 2005
Date first made open access:No date available

Save or Share this output

Look up in GoogleScholar